Hail, Clayton
- When
- September 19, 2:14 PM CST
- Where
- Clayton County, 3.6 mi NNW of Osterdock
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.820, -91.190
Golfball sized hail fell southeast of Garnavillo.
As a line of thunderstorms moved across northeast Iowa during the afternoon of September 19, some of the stronger storms dropped large hail. Golfball sized hail fell near Garnavillo (Clayton County) and Guttenberg (Clayton County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
As a line of thunderstorms moved across northeast Iowa during the afternoon of September 19, some of the stronger storms dropped large hail. Golfball sized hail fell near Garnavillo (Clayton County) and Guttenberg (Clayton County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 10:48 AM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1148 AM CDT Mon Sep 19 2016 .UPDATE... Issued at 1000 AM CDT Mon Sep 19 2016 Appears forecast is on track this afternoon. Expecting strong to severe storms to fire along the cold front mainly along and south of a line from Oelwein IA to Viroqua WI after 3 pm. Appears, per the latest Convective Allowing Models (CAMS), that the cold front and storms will push southeast out of the area around 8 pm. Given forecasted severe parameters, still looks like there will be a damaging wind and large hail threat. An isolated tornado cannot be ruled out. && .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Mon Sep 19 2016 For this morning and early this afternoon, moderate to strong 600 to 700 mb frontogenesis will be found across central Minnesota and northern Wisconsin. This will result in the showers that are currently over northern South Dakota to move east across these areas. Due to this, increased the rain chances up to 50 percent north of Interstate 94 and this may not be high enough yet. Between 19.21Z and 20.02z, the models continue to show that the 0-1 km mixed-layer CAPE will climb into the 1 to 2K range across eastern Iowa, southern Wisconsin, and northern Illinois. This will be located ahead of a cold front that will be moving southeast through the region. A few of the models even suggest that a surface low could potentially develop across central Iowa and this could increase the shear across the region and even result in the western end of this front to briefly become a warm front. The 0-6 km shear will be favorable for supercell development with large hail and damaging winds being the primary threats. In addition with the 0-1 km bulk shear increasing to around 25 knots, there will also be the potential for a brief tornado. .LONG TERM...(Tuesday through Sunday) Issued at 403 AM CDT Mon Sep 19 2016 From Tuesday night into early Wednesday morning, the 19.00z models continue to show that a front will be stalled near the Interstate 90 corridor. As a short wave trough approaches the area on Tuesday night from the Central Plains, moderate to strong 925 and 850 mb moisture transport will increase across the area. This moisture will be from the Gulf of Mexico. This will result in the precipitable water values increasing to around 1.7 inches along and north of the Interstate 90 corridor. This is 2 to 3 standard deviations above normal. Due to this, flooding is a concern. In addition to this, the 0-1 km mixed-layer CAPES south of this front will be in the 1 to 2K range and the 0-6 km shear will be favorable for the potential of elevated supercells north of this front. These storms will have the potential to produce large hail initially, and then these storms could potentially evolve in an east or southeast moving mesoscale convective complex near the Minnesota and Iowa border. The SPC marginal risk for this area definitely looks warranted. From Wednesday afternoon through Thursday, the remnants from Hurricane Paine will move northeast through the area. As this system approaches, the 925 and 850 mb moisture transport will once again increase across the forecast area. Precipitable water values will be in the 1.75 to 2 inch range. This will be near record values for this time of year. This along with warm cloud layer depths in the 3.5 to 4 km range will result in highly efficient rain producers which will likely produce additional flooding across the area. With the models continue to fluctuate, the exact area is still a bit uncertain. Due to this uncertainty held off issuing a Flood/Flash Flood Watch at this time. South of the front, the 0-1 km mixed-layer CAPES will likely climb into the 2 to 3K range. While the CAPES will be higher than Tuesday night, the deep shear is less. However the 0-3 km shear will be favorable for the potential of damaging winds along one or more line segments. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1148 AM CDT Mon Sep 19 2016 Watching a cold front sliding south through the area early this afternoon. Scattered showers and storms expected to fire along this front...but will likely be south of the KRST/KLSE taf sites by 18z issuance. This leaves VFR conditions for both sites rest of this afternoon into tonight. Then for the overnight hours, will have to watch for fog/stratus development early Tuesday morning which could impact the Mississippi River Valley/KLSE. Previous 12z taf issuance carried a sct003 for KLSE after 10z which appears to be reasonable for now. && .HYDROLOGY...Tuesday night into Thursday Issued at 403 AM CDT Mon Sep 19 2016 Things continue to come together for a heavy rain threat from Tuesday night into Thursday. Rainfall totals during this time frame look to be in the 2 to 4 inch range with locally heavier amounts possible. Currently the best chance for this heavy rain is along and north of the Interstate 90 corridor. However with the models continuing to fluctuate the location of this heavy rain axis, confidence on the exact area is still uncertain. Due to this, held off issuing a Flash Flood/Flood Watch for now. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...DAS SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...DAS HYDROLOGY...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1111 AM CDT MON SEP 19 2016 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041- 201200- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED- WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU- JACKSON-LA CROSSE- 1111 AM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... PERIODIC SPOTTER ACTIVATION MAY BE NEEDED FROM TUESDAY NIGHT INTO THURSDAY. REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY. IAZ011-029-030-WIZ042>044-053>055-061-201200- ALLAMAKEE-FAYETTE-CLAYTON-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD- RICHLAND-GRANT- 1111 AM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE BETWEEN 3 PM AND 8 PM. THE MAIN SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND A BRIEF TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 8 PM...AND PERIODICALLY FROM TUESDAY NIGHT THROUGH THURSDAY. REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY. WETENKAMP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT MON SEP 19 2016
IAZ010-011-MNZ096-WIZ034-041>044-053>055-192000-
ALLAMAKEE-WINNESHIEK-HOUSTON-RICHLAND-JUNEAU-ADAMS-MONROE-LA
CROSSE-CRAWFORD-VERNON-JACKSON-
158 PM CDT MON SEP 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN...
AT 155 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM NEAR BLACK RIVER FALLS TO NEAR LA CROSSE TO NEAR
SPRING GROVE. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SPARTA...TOMAH...MAUSTON...VIROQUA...BLACK RIVER FALLS...
CALEDONIA...ONALASKA...WEST SALEM...NEW LISBON...WESTBY...BANGOR...
ELROY...HILLSBORO...CASHTON...NECEDAH...COON VALLEY AND LA FARGE.
CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4373 9007 4364 9021 4364 9031 4358 9031
4332 9072 4344 9180 4380 9123 4440 9083
4440 9032 4425 9032 4425 8972
TIME...MOT...LOC 1855Z 274DEG 38KT 4434 9078 4380 9114 4349 9164
DASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT MON SEP 19 2016
IAZ011-029-030-WIZ034-042>044-053>055-061-192030-
FAYETTE-ALLAMAKEE-CLAYTON-RICHLAND-JUNEAU-ADAMS-MONROE-CRAWFORD-
GRANT-VERNON-JACKSON-
226 PM CDT MON SEP 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
AND SOUTHWEST WISCONSIN INTO NORTHEAST IOWA...
AT 223 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES EAST OF MILLSTON WISCONSIN TO
NEAR VIROQUA WISCONSIN TO ELGIN IOWA. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
TOMAH...PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...ELKADER...
LANSING...BOSCOBEL...NEW LISBON...FENNIMORE...POSTVILLE...WESTBY...
ADAMS...MONONA...ELROY...AND HILLSBORO.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4364 8989 4364 9031 4355 9031 4355 9019
4331 9019 4321 9033 4320 9043 4314 9043
4274 9095 4294 9177 4360 9092 4431 9044
4430 9032 4425 9032 4424 8960 4407 8960
TIME...MOT...LOC 1923Z 282DEG 38KT 4424 9039 4358 9083 4298 9162
DASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT MON SEP 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BLOOM CITY 43.50N 90.47W
09/19/2016 E1.00 INCH RICHLAND WI LAW ENFORCEMENT
&&
MAHThe La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 hail. Local standard time, as filed.
Golfball sized hail fell southeast of Garnavillo.
Up to golfball sized hail fell north of Guttenberg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658472, 658473.